Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Suffering hairloss. Have been on propecia. Started testosterone. Chances of side effect?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11951 Questions
I am a 36 year old male and weigh 210 lbs . I have been taken propecia for 3 years . In the last 10 days i have just started taken Testosterone enanthate, in which i take 500mg every 5 days. My question is, will this effect the propicia from working or will the testosterone cancell the propecia out. Also I have noticed alot more hair in my comb, I was wondering whether this would be due to the effects of the testosterone, or does hair loss usually appear over prolonged usage. The amount of propicia i take is 1mg per day .
Posted Wed, 29 May 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Michelle Gibson James 43 minutes later
Hi, thanks for using healthcare magic

Propecia prevents the conversion of testosterone to dihydrotestosterone (DHT) which plays a role in male pattern baldness.
DHT levels would decrease.Only about 5% of testosterone is normally converted to DHT but DHT is a very strong hormone.

DHT is the main male hormone that acts on the prostate and hair follicles. Testosterone is the main hormone that would influence sexual function though DHT would cause a reduction or change in some aspects of the semen but not enough to effect fertility.

Some persons do use testosterone replacement with propecia. The propecia would continue to block the conversion to DHT and in most persons the testosterone should not affect its use.
If you are experiencing problems with the use of both medications you may want to consider speaking to your doctor

I hope this helps, feel free to ask any other questions

Above answer was peer-reviewed by
Follow-up: Suffering hairloss. Have been on propecia. Started testosterone. Chances of side effect? 36 hours later
Hi thanks for your initial response.

I was also wondering whether the drug proviron would effect the use of propecia ?
Answered by Dr. Michelle Gibson James 8 hours later
Proviron is a DHT steroid compound so if it is used it would decrease the effectiveness of the propecia.
Propecia is to decrease the amount of DHT in the body and if you subsequently use a DHT compound like proviron then the propecia will not work well because you would just be increasing the levels of the same substance.

Please feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor